New Mexico, 2017High Wind in New Mexico, November 17 to 18, 2017
November 17 to 18, 2017 · NWS ABQ · 8 events in 6 counties and zones
A broad upper level trough moved quickly southeastward from the Great Basin into northern New Mexico and delivered a swift punch of high winds. The strongest winds developed over the high terrain of the Sangre de Cristo Mountains during the early morning hours of the 17th then spread eastward into northeastern New Mexico through the afternoon hours.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough moved quickly southeastward from the Great Basin into northern New Mexico and delivered a swift punch of high winds. The strongest winds developed over the high terrain of the Sangre de Cristo Mountains during the early morning hours of the 17th then spread eastward into northeastern New Mexico through the afternoon hours. Several locations along the east slopes of the Sangre de Cristo Mountains reported peak wind gusts near 65 mph along with damage to large trees. Strong downslope flow in this pattern generated a handful of record high temperatures across central and eastern New Mexico. The strong winds tapered off over much of the area by the late afternoon hours, however a few areas along the east slopes continued to experience periodic high winds. This storm system ushered in the coldest temperatures of the fall season and finally brought the third latest freeze on record at the Albuquerque Sunport on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 17, 4:37 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Nov 17, 4:37 AM MST, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
437 AM MST Fri Nov 17 2017
.AVIATION...
12Z TAF CYCLE
Main aviation weather-related impact this cycle will be strong and
potentially dangerous winds to general aviation, which are already
developing early this morning with gusts to between 40-48kts being
reported at KLVS and KRTN. The strongest winds today are forecast at
KLVS, where a few gusts to near 50kts are possible. Winds will shift
from west-southwest to northwest behind a strong cold front tonight,
with more strong winds possible at KLVS behind the front.
11
&&
.PREV DISCUSSION...245 AM MST Fri Nov 17 2017...
.SYNOPSIS...
Strong to very strong west winds will be the main weather story
today as a storm system and associated cold front approach from the
northwest. Scattered showers and high mountain snow showers will
continue across the northern mountains through tonight. A few inches
of snow accumulation are possible above 9000 feet in the Tusas and
Sangre de Cristo mountains by sunrise Saturday. A colder airmass will
settle in across the state tonight and Saturday. A gradual warming
trend is expected for Sunday, continuing into early next week.
&&
.DISCUSSION...
Westerly flow aloft on the increase as an upper level trough drops
sewd over the PACNW. Angel Fire Airport (AXX) gusting to 38kt at
17/08Z No major changes to the forecast with models in good
agreement with regard precipitation amounts in the northern mountains
and widespread strong west winds. Wind guidance came down a tad
across the eastern plains but still expecting high end wind
advisory to high wind criteria speeds this afternoon. The strong
west winds and warm temperatures aloft will result in near record to
record high temperatures for the eastern half of the state including
the mid RGV. Wind guidance has increased markedly for tonight across
central NM with the secondary/main cold frontal passage. 33kt
sustained west winds showing up at 06Z (11 pm MST) in the MET
guidance at Double Eagle Airport on ABQ's west side. The strong winds
finally gradually subside from northwest to southeast Saturday
morning. A very dry airmass in the wake of this system/cold front
will lead to the coldest morning so far this autumn season Sunday.
Went with a low of 29F for the Sunport Sunday morning (which would
end up being the 3rd latest freeze on record) given the lack of wind
and single digit dewpoint temps.
GFS and ECWMF now back to bringing weak and mainly dry short-wave
troughs through on northwest flow aloft Sunday night and again Monday
night. Monday night's trough the stronger of the two but still only
expecting an increase in clouds and perhaps some flurries in the
northern Tusas and northern Sangre de Cristo mountains Monday night
and Tuesday morning. Despite these two troughs, high temperatures
warm to near seasonal averages Sunday and slightly above to above
average Monday.
Both GFS and ECWMF strengthen a ridge/dome of high pressure aloft
over the Great Basin and points south Tuesday, folding the ridge
over NM Wednesday. The ridge flattens on Thursday with dry northwest
flow developing over NM Thursday into Friday. GFS and to some extent
the ECWMF show some hope on the horizon after day 10 with deep
troughs in the Gulf of Alaska but we've seen this weather prediction
model movie before.
33
&&
.FIRE WEATHER...
Very windy conditions will develop later today ahead of a strong
cold front, forecast to push through the state tonight. Temperatures
will be well above normal today, especially across the Eastern
Plains where downslope winds will contribute to the warming. Highs
today will be near daily record values across much of central and
eastern New Mexico. The Red Flag Warning in effect for the East
Central Plains looks on track, with several hours of critical fire
weather conditions expected. Orographically forced precipitation is
forecast across the Northern Mountains today and tonight both ahead
of and behind the cold front, with the Tusas Mountains favored for
snow accumulations. Strong winds will persist overnight behind the
front, but will gradually subside.
Much colder conditions will prevail Saturday into Saturday night
behind the front, with vent rates trending down. Warming late in the
weekend and into early next week will send daytime temperatures back
above normal areawide by Monday. A very dry atmosphere will prevail
this weekend and into early next week, with below normal PWATs and
humidity mostly in the teens.
A large and dominant ridge of high pressure is forecast to build up
over the Desert Southwest going into the middle of next week, with
anomalously high 500mb heights. This pattern will lead to well above
normal temperatures, but mostly poor vent rates due to a very stable
atmosphere.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 6 PM MST this evening
for the following zones... NMZ108.
Wind Advisory from 8 AM this morning to 5 PM MST this afternoon for
the following zones... NMZ502-505-521-522-533-534.
High Wind Warning from 8 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ523-527>532.
High Wind Warning until 5 PM MST this afternoon for the following
zones... NMZ513>515.
&&
33
Hazardous weather outlook, Nov 17, 2:49 AM MST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
249 AM MST Fri Nov 17 2017
NMZ501>540-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
249 AM MST Fri Nov 17 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to possibly damaging west winds will develop today and
continue tonight, ahead and with the passage of a Pacific cold
front. The strongest winds are forecast along and east of the central
mountain chain north of Interstate 40. Wind gusts to 60 mph will be
possible from the Sangre de Cristo mountain crest east across the
northeast highlands. Additionally, several inches of snow
accumulation is possible in the Tusas Mountains above about 9000 feet
Friday night with travel impact expected to remain low given warm
temperatures of late.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
High Wind, Raton Ridge/Johnson Mesa
- When
- November 17, 8:30 AM MST to 3:30 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
Peak wind gusts between 58 mph and 61 mph were reported at Des Moines periodically over several hours.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- November 17, 9:00 AM MST to 7:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Taos Ski Valley sites at Kachina Peak and Highline Ridge reported peak wind gusts between 58 mph and 63 mph periodically for much of the day.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- CoCoRaHS
Observer reported high winds almost all day. A large 50 ft pine tree was blown down. A large ash tree also blown down. Several other dead trees also blown down.
High Wind, Far Northeast Highlands
- When
- November 17, 9:00 AM MST to 9:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
Large trees blown down around Philmont Scout Ranch.
High Wind, Raton Ridge/Johnson Mesa
- When
- November 17, 9:30 AM MST to 12:30 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
Sustained winds between 40 mph and 43 mph reported periodically for a few hours at Des Moines.
High Wind, Northeast Highlands
- When
- November 17, 9:50 AM MST to November 18, 12:00 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Public
Sustained winds between 40 mph and 44 mph were reported periodically for much of the day at Tecolotito.
High Wind, Northeast Highlands
- When
- November 17, 12:25 PM MST to 2:40 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Peak wind gust up to 59 mph at the Las Vegas airport.
High Wind, Central Highlands
- When
- November 18, 2:00 AM MST to 3:30 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Peak wind gust to 61 mph at Clines Corners.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, November 17 to 18, 20171 injured · 1 event
- Winter Weather in Wyoming, November 17, 20175 events
- Winter Storm in Colorado, November 17 to 18, 20174 events
- Blizzard in Alaska, November 17 to 18, 20172 events
- High Wind in Wyoming, November 17, 201759 kt wind · 1 event
- Winter Weather in Michigan, November 17, 20171 event
- High Wind in Hawaii, November 17 to 20, 201783 kt wind · 1 event
- Tornado in Idaho, November 17, 2017$200 · EF0 · 1 event
- Dense Fog in California, November 17, 20171 event
- High Wind in Colorado, November 17, 201751 kt wind · 1 event
- High Wind in Utah, November 17, 201756 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722382, 722384, 722387, 722388, 722383, 722385, 722386, 722389.